Higher-distance commuting varieties

Madeleine Elyze, Alexander Guterman, Ralph Morrison, Klemen Šivic

Research output: Contribution to journalArticlepeer-review


The commuting variety of matrices over a given field is a well-studied object in linear algebra and algebraic geometry. As a set, it consists of all pairs of square matrices with entries in that field that commute with one another. In this paper, we generalize the commuting variety by using the commuting distance of matrices. We show that over an algebraically closed field, each of our sets does indeed form a variety. We compute the dimension of the distance-2 commuting variety and characterize its irreducible components. We also work over other fields, showing that the distance-2 commuting set is a variety but that the higher distance commuting sets may or may not be varieties, depending on the field and on the size of the matrices.

Original languageEnglish
Pages (from-to)3248-3270
Number of pages23
JournalLinear and Multilinear Algebra
Issue number17
StatePublished - 2022
Externally publishedYes


  • 14M12
  • 15A27
  • Commuting variety
  • commuting distance
  • commuting graph

All Science Journal Classification (ASJC) codes

  • Algebra and Number Theory


Dive into the research topics of 'Higher-distance commuting varieties'. Together they form a unique fingerprint.

Cite this